Texas, 2008Wildfire in Texas, February 25 to 29, 2008
February 25 to 29, 2008 · NWS SJT · 5 events in 5 counties and zones
A strong low pressure system produced strong downsloping southwest winds of 35 to 50 mph, temperatures near 90 degrees and relative humidities in the single digits. These ingredients produced extremely critical fire weather conditions across West Central Texas that resulted in several large wildfires.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.2 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system produced strong downsloping southwest winds of 35 to 50 mph, temperatures near 90 degrees and relative humidities in the single digits. These ingredients produced extremely critical fire weather conditions across West Central Texas that resulted in several large wildfires. A cold front shifted the winds from southwest to north by late afternoon and aided to increase the size of some of the wildfires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 25, 11:27 AM CST, 33 minutes earlier.
Area forecast discussion, Feb 25, 11:27 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1127 AM CST MON FEB 25 2008
.AVIATION...
WINDS ARE THE MAIN STORY FOR AVIATION FORECASTS TODAY. SOUTHWEST
WINDS GUSTING AROUND 35 KNOTS POSSIBLE FOR THE AFTERNOON. COLD
FRONT MOVING THROUGH THIS EVENING WILL BRING A WIND SHIFT TO THE
WEST THEN NORTHWEST...WITH SPEEDS STAYING UP UNTIL AROUND 0Z. VFR
EXPECTED FOR THE NEXT 24 HOURS WITH SOME HIGH CLOUDS STREAMING ACROSS.
&&
.PREV DISCUSSION... /ISSUED 1033 AM CST MON FEB 25 2008/
UPDATE...
HAVE UPDATED THE WIND ADVISORY TO BEGIN AT 10 AM RATHER THAN
WAITING UNTIL NOON...AS WINDS ALREADY AT CRITERIA ACROSS THE BIG
COUNTRY. CRITICAL FIRE DANGER CONTINUING THROUGH THE DAY WITH WIND
GUSTS OVER 40 MPH AND RELATIVE HUMIDITY VALUES IN THE SINGLE
DIGITS...ALREADY DOWN TO A HUMIDITY OF 5 PERCENT AT SWEETWATER.
WILL ALSO SEE A SLOW WIND SHIFT FROM SOUTHWEST TO WEST THIS
AFTERNOON. TEMPERATURES ALREADY IN THE MID TO UPPER 70S WILL CLIMB
INTO THE 90S FOR THE SOUTHERN HALF OF THE AREA BY THIS AFTERNOON.
PRODUCTS SENT TO REFLECT WIND ADVISORY UPDATE.
PREV DISCUSSION... /ISSUED 640 AM CST MON FEB 25 2008/
UPDATE...
TEMPERATURES ARE JUMP-STARTING THIS MORNING...LATEST MODEL
SOUNDING SUITE ALL SHOWING HIGHS TODAY IN THE LOW 90S. HAVE
TRENDED HIGHS FOR THIS AFTERNOON UP A FEW DEGREES WITH BETTER THAN
ANTICIPATED DOWNSLOPE WARMING EXPECTED. HAVE ALSO TWEAKED DEW
POINTS AND ASSOCIATED PARAMETERS.
PREV DISCUSSION... /ISSUED 548 AM CST MON FEB 25 2008/
AVIATION...
VFR CONDITIONS WILL CONTINUE ACROSS WEST CENTRAL TEXAS TERMINALS
THROUGH THE PERIOD. THE BIGGEST ISSUE WILL BE THE GUSTY WINDS
WITH WINDS SPEEDS GUSTING TO OVER 30 KNOTS THIS MORNING...AND
THEN SHIFTING TO THE NORTHWEST AND GUSTING OVER 35 KNOTS THIS
AFTERNOON AS A COLD FRONT WORKS ITS WAY ACROSS THE AREA. DO EXPECT
WIND SPEEDS TO BEGIN TO RAPIDLY DIMINISH SHORTLY AFTER
SUNSET...ALTHOUGH MAY TAKE A FEW HOURS TO COMPLETELY LOSE THE
HIGHER GUSTS.
PREV DISCUSSION... /ISSUED 315 AM CST MON FEB 25 2008/
SHORT TERM...
UPPER LEVEL STORM SYSTEM OVER THE FOUR CORNERS REGION EARLY THIS
MORNING WILL MOVE EAST ACROSS THE SOUTHERN PLAINS THROUGH THIS
AFTERNOON. THIS SYSTEM WILL PUSH A COLD FRONT THROUGH THE AREA
THIS AFTERNOON AND WILL BE ACCOMPANIED BY STRONG WEST AND
NORTHWEST WINDS. GIVEN GOOD DOWNSLOPE WARMING AFTERNOON
TEMPERATURES SHOULD REACH AT LEAST THE MID 80S ACROSS THE
SOUTHERN HALF OF THE AREA...UPPER 80S ARE POSSIBLE DEPENDING ON
THE TIMING OF THE FRONTAL PASSAGE. IN ADDITION TO A RED FLAG
WARNING FOR THE ENTIRE FORECAST AREA...A WIND ADVISORY AND LAKE
WIND ADVISORY IS ALSO IN EFFECT FOR MONDAY AFTERNOON. TOMORROWS
HIGH TEMPERATURES WILL BE AROUND 20 DEGREES COOLER.
LONG TERM...
FORECAST WILL REMAIN DRY THROUGH THE COMING WEEK WITH GRADUAL
WARMING THROUGH THURSDAY. A WEAK COLD FRONT WILL PUSH THROUGH THE
AREA ON FRIDAY FOLLOWED BY A MUCH STRONGER COLD FRONTAL PASSAGE
THE BEGINNING OF THE COMING WEEK WITH PERHAPS A CHANCE OF
ACCOMPANYING MOISTURE.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 87 38 61 30 / 10 10 10 0
SAN ANGELO 91 45 61 30 / 10 10 10 0
JUNCTION 92 47 66 28 / 10 10 10 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS AFTERNOON FOR BROWN-
CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-JONES-
KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-SCHLEICHER-
SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN.
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR CALLAHAN-COKE-
CONCHO-FISHER-HASKELL-IRION-JONES-NOLAN-RUNNELS-SHACKELFORD-
STERLING-TAYLOR-THROCKMORTON-TOM GREEN.
LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR BROWN-
COLEMAN-MCCULLOCH.
&&
08
Hazardous weather outlook, Feb 25, 5:08 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
508 AM CST MON FEB 25 2008
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-261115-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
508 AM CST MON FEB 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
DANGEROUS FIRE WEATHER CONDITIONS WILL OCCUR ACROSS MUCH OF WEST
CENTRAL TEXAS...AS GUSTY WINDS COMBINE WITH A VERY DRY AIR MASS
ALREADY IN PLACE. OUTDOOR BURN BANS REMAIN IN EFFECT FOR ALL OF
WEST CENTRAL TEXAS...AND EXTREME CAUTION SHOULD BE USED TODAY WITH
THE EXPECTED CONDITIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ALTHOUGH THE STRONGEST WIND SPEEDS WILL OCCUR ON MONDAY...ELEVATED
FIRE WEATHER CONDITIONS WILL CONTINUE FOR MUCH OF THE UPCOMING WEEK
AS THE VERY DRY CONDITIONS PREVAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Sterling
- When
- February 25, 12:00 PM CST to February 29, 9:00 PM CST
- Where
- Sterling forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
A wildfire initiated along the Glasscock and Sterling County line. This wildfire, narrow in size, continued to sweep rapidly east. As a southward moving cold front intersected the eastward moving fire near Water Valley, suddenly the narrow eastward moving flame front expanded in size on the south flank as the winds shifted to the northwest. This large south flank allowed the wildfire to expand and spread southwest into Irion County. This wildfire burned approximately 220,000 acres, burned down a few outbuildings, and killed some deer and livestock.
Wildfire, Coke
- When
- February 25, 2:00 PM CST to February 28, 8:00 PM CST
- Where
- Coke forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
The 19,389 acre Silver Fire occurred near Robert Lee in Coke County, where about 1500 people were evacuated in the city of Robert Lee. The American Red Cross opened a shelter at the Bronte Elementary School that served approximately 12 people.
Wildfire, Callahan
- When
- February 25, 6:34 PM CST to February 26, 1:30 PM CST
- Where
- Callahan forecast zone
- Property damage
- $2.2 million
- Reported by
- Law Enforcement
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
A 150 acre wildfire developed in the southern part of Callahan County at the intersection of State Highway 36 and County Road 463. Sixty three cars were lost at the local Dodge dealership, three outbuildings and one home were destroyed. Several homes along Highway 36 were evacuated.
Wildfire, Crockett
- When
- February 25, 7:00 PM CST to February 27, 4:00 PM CST
- Where
- Crockett forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
An 8,900 acre wildfire started near the intersection of FM 137 and CR 204, then moved toward the City of Ozona. However, the fire was contained before reaching Ozona. State Highway 163 and U.S. 90 were closed at the intersections of FM 137 for traffic control.
Wildfire, Irion
- When
- February 25, 8:00 PM CST to February 29, 8:00 PM CST
- Where
- Irion forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
A wildfire initiated along the Glasscock and Sterling County line during the morning. This wildfire, narrow in size, continued to sweep rapidly east towards Sterling City. As a southward moving cold front intersected the eastward moving fire near Water Valley, suddenly the narrow flame front expanded in size on the south flank as the winds shifted to the northwest. This large flame front located on the south side allowed the wildfire to expand and spread into Irion County and ended about 4 miles north of Mertzon.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Ohio, February 25 to 26, 20081 death · 8 events
- Winter Storm in Ohio, February 25 to 27, 2008$2.8 million · 23 events
- Wildfire and High Wind in Texas, February 25, 2008$35,000 · 54 kt wind · 3 events
- Winter Weather in Iowa, February 25 to 26, 200821 events
- Winter Storm in Indiana, February 25 to 26, 200817 events
- High Surf in Hawaii, February 25, 200814 events
- Winter Storm and Winter Weather in Illinois, February 25 to 26, 200813 events
- High Surf in Hawaii, February 25 to 26, 200811 events
- Winter Storm in Illinois, February 25 to 26, 20089 events
- Winter Weather in Wisconsin, February 25 to 26, 20086 events
- Hail in Texas, February 25, 20080.88 in hail · 6 events
- Winter Storm in Michigan, February 25 to 26, 20085 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82277, 82558, 82585, 82582, 82548.